Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 264, NWS Jackson, MS

May 3, 2003Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2003, 6:18 AM CDT for Lauderdale County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 6:18 AM CDT (11:18 UTC)
Expired
May 3, 2003, 7:20 AM CDT
In force
62 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lauderdale County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3094 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3094 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS54 KJAN 031118
SVRJAN
MSC075-031220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
618 AM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 720 AM CDT

* AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF NELLIEBURG...OR ABOUT 5 MILES
  NORTHWEST OF MERIDIAN...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MERIDIAN...MERIDIAN STATION AT 622 AM CDT
  BE NEAR MARION AT 625 AM CDT
  BE NEAR TOOMSUBA AT 630 AM CDT
  BE NEAR WHYNOT AT 635 AM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

LAT...LON 3256 8887 3232 8887 3226 8847 3257 8849

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:30 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 3, 3:30 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT SAT MAY 03 2003

DO NOT SEE ANY MAJOR CHANGES TO THE CURRENT FORECAST PACKAGE. MODELS
CONTINUE TO SHOW A WET PATTERN THROUGH NEXT WEEKEND.

THE FRONT SEEMS TO BE JUST NORTH OF A LINE FROM KMLU TO KGLH...WHERE
THUNDERSTORMS CONTINUE TO DEVELOP. THUNDERSTORMS WERE DEVELOPING
OVER THE EASTERN ZONES...PROBABLY ALONG SOME LEFT OVER OUTFLOW
BOUNDARY. THE FRONT HAS NOT MOVED VERY MUCH IN THE LAST 24
HOURS...DO NOT EXPECT THE LINE OF THUNDERSTORMS TO MOVE THROUGH
ENTIRE CWA. MODELS SHOW THE FRONT STALLING OVER THE CENTRAL MS
TONIGHT AND LIFTING NORTH BY SUNDAY MORNING AS THE SURFACE LOW OVER
SW MS CONTINUES TO TRACK NE OUT OF THE AREA. THE ETA SOUNDING FOR
TONIGHT WAS VERY CLOSE TO ACTUAL...EXPECT SOME DRYING LATER TODAY
AND TONIGHT AS THE FRONT GOES THROUGH...WILL BACK OFF ON THE POPS.
MAY ADD SEVERE WORDING TODAY...ATMOSPHERE REMAINS UNSTABLE. DPTS
WERE NEAR 70 IN MOST AREAS WITH MSAS LI VALUES AROUND -5.

THE NEXT FRONT SHOULD DROP INTO THE AREA LATE SUNDAY/EARLY
MONDAY...WITH ETA SOUNDINGS SHOWING GOOD VALUES. WILL PROBABLY
CONTINUE LIKELY POPS FOR MONDAY...ESPECIALLY NORTH. THIS FRONT ALSO
STALLS OVER THE AREA...WITH THE AVN DEVELOPING A SURFACE OVER S TX
AND MOVING UP THE BOUNDARY BY MID WEEK. CHANCE POPS STILL GOOD
THROUGH THE EXTENDED. THE GFS CONTINUES TO PLOT SIGNIFICANT QPF JUST
NORTH OF THE AREA TUESDAY/WEDNESDAY. SOUTHWEST FLOW ALOFT SETS UP BY
SUNDAY NIGHT...WITH A STEADY FLOW OF MOISTURE AND A STALLED
FRONT...HEAVY RAIN IS A GOOD POSSIBILITY. THE SURFACE LOW MOVES OFF
TO THE NORTHEAST AROUND WEDNESDAY. A FEW SHORTWAVES SHOULD MOVE
THROUGH THE AREA BY THE END OF THE WEEK...SO RAIN CHANCES OK.

WILL GO WITH AVN/MEX GUIDANCE THROUGH THE EXTENDED FOR TEMPS AND
WINDS.

PRELIMINARY NUMBERS...
JAN 085/064 087/068 083 42255
MEI 087/061 086/068 084 42255

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 3, 5:56 AM CDT, 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
556 AM CDT SAT MAY 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL OCCUR TODAY OVER PORTIONS OF
THE OUTLOOK AREA. THE PRIMARY SEVERE WEATHER RISKS WILL BE LARGE
HAIL UP TO THE SIZE OF GOLF BALLS...AND DAMAGING WIND GUSTS UP TO
60 MPH.

A WEAK SURFACE FRONT WILL STALL OUT FROM NORTH LOUISIANA INTO
CENTRAL MISSISSIPPI TODAY. THIS BOUNDARY IN COMBINATION WITH VERY
UNSTABLE AND MOIST AIR WILL SET THE STAGE FOR SCATTERED
THUNDERSTORMS TO DEVELOP TODAY. THE HIGH DEGREE OF INSTABILITY
WILL PROMOTE LARGE HAIL GROWTH AND DAMAGING WIND
GUSTS...ESPECIALLY FROM MID AFTERNOON INTO THE EARLY EVENING
HOURS WHEN INSTABILITY WILL BE GREATEST. LOOK FOR STORMS TO
DIMINISH IN COVERAGE AND INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
A VOLATILE WEATHER SITUATION WILL BEGIN TO TAKE SHAPE BY SUNDAY
NIGHT AS STRONG JET STREAM ENERGY APPROACHES FROM THE WEST...AND
INTERACTS WITH A VERY MOIST AND UNSTABLE AIRMASS. SEVERE
THUNDERSTORMS ARE EXPECTED TO ERUPT OVER ARKANSAS AND NORTHERN
LOUSIANA SUNDAY EVENING...AND AFFECT NORTHWEST PORTIONS OF THE
OUTLOOK AREA...GENERALLY NORTHWEST OF THE NATCHEZ TRACE SUNDAY
NIGHT. THE SEVERE WEATHER SITUATION WILL SHIFT FARTHER EAST
MONDAY AND MONDAY NIGHT...WITH SEVERE THUNDERSTORMS POSSIBLE OVER
THE ENTIRE OUTLOOK AREA...BUT MOST LIKELY ALONG AND NORTH OF
INTERSTATE 20. IN ADDITION...THE POTENTIAL FOR FLOODING RAINS MAY
INCREASE BY MONDAY NIGHT AS AN APPROACHING COLD FRONT BEGINS TO
STALL JUST TO THE WEST OF THE OUTLOOK AREA.

...DAYS FOUR THROUGH SEVEN...
THE VOLATILE WEATHER SITUATION WILL CONTINUE OVER THE OUTLOOK
AREA DURING THE MID TO LATE WEEK...AS A STRONG JET STREAM
CONTINUES TO INTERACT WITH A STALLED FRONTAL BOUNDARY AND PLENTY
OF MOISTURE. A FEW  MORE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE...ALONG WITH A POTENTIAL FOR FLOODING RAINS.

THE LOCATION AND INTENSITY OF INDIVIDUAL STORM SYSTEMS REMAINS
UNCERTAIN. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS
FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 3, 1:16 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
116 AM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    TOOMSUBA                  MS   1.00 INCH HAIL
05/03/03   LAUDERDALE                     REPORTED BY LAUDERDALE
                                          COUNTY EMA.
Local storm report, May 3, 5:58 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
558 AM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    STALLO                    MS   1.00 INCH HAIL
05/03/03   NESHOBA                         REPORTED BY NESHOBA
                                          COUNTY 911.

0350 AM    2 N PHILADELPHIA          MS   1.75 INCH HAIL
05/03/03   NESHOBA                        REPORTED BY NESHOBA
                                          COUNTY 911.
Local storm report, May 3, 5:58 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE JACKSON MS
558 AM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 AM    STALLO                    MS   1.00 INCH HAIL
05/03/03   NESHOBA                         REPORTED BY NESHOBA
                                          COUNTY 911.

0550 AM    2 N PHILADELPHIA          MS   1.75 INCH HAIL
05/03/03   NESHOBA                        REPORTED BY NESHOBA
                                          COUNTY 911.
Local storm report, May 3, 6:14 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
614 AM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    DESOTO                    MS   1.75 INCH HAIL
05/02/03   CLARKE                         REPORTED BY CLARKE COUNTY
                                          EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:22 AM CDTSevere Thunderstorm WarningJANKemper, Lauderdale58 min
May 3, 12:34 AM CDTTornado WarningJANLauderdale61 min
May 3, 2:56 AM CDTSevere Thunderstorm WarningJANLeflore, Sunflower44 min
May 3, 3:27 AM CDTSevere Thunderstorm WarningJANGrenada28 min
May 3, 4:39 AM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson46 min
May 3, 5:14 AM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Winston46 min
May 3, 5:31 AM CDTSevere Thunderstorm WarningJANNeshoba59 min
May 3, 5:45 AM CDTSevere Thunderstorm WarningJANKemper75 min
May 3, 6:36 AM CDTSevere Thunderstorm WarningJANNeshoba, Newton59 min
May 3, 7:12 AM CDTSevere Thunderstorm WarningJANClarke63 min
May 3, 7:21 AM CDTSevere Thunderstorm WarningJANLauderdale19 min
May 3, 3:37 PM CDTSevere Thunderstorm WarningJANRankin63 min
May 3, 3:45 PM CDTSevere Thunderstorm WarningJANMarion65 min
May 3, 4:13 PM CDTSevere Thunderstorm WarningJANJasper, Smith62 min
May 3, 4:16 PM CDTSevere Thunderstorm WarningJANRankin24 min
May 3, 4:23 PM CDTTornado WarningJANRankin, Simpson47 min
May 3, 4:38 PM CDTSevere Thunderstorm WarningJANClarke62 min
May 3, 4:48 PM CDTSevere Thunderstorm WarningJANMarion42 min
May 3, 5:12 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith58 min
May 3, 6:27 PM CDTSevere Thunderstorm WarningJANCovington28 min
May 3, 6:38 PM CDTSevere Thunderstorm WarningJANForrest, Jones, Lamar57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.